Breakthrough bleeding is abnormal bleeding or spotting that happens in between periods. It’s quite common during the first few months using oral contraceptive pills. It can also be caused by switching to a different contraceptive method or to a pill with a different estrogen dose.
Causes of breakthrough bleeding while on the pill aren’t always clear. Your body may just need time adjusting to the hormones in the pill.
Breakthrough bleeding is more likely to occur if you:
- Miss a pill
- Start taking a new medication. Some antibiotics and supplements may interfere with the pill
- Experience vomiting or diarrhea, which prevents absorption of the pill
What to do
The occurrence of unpredictable bleeding caused by the pills usually decreases with time. For now, you should:
- Continue taking the pill as directed. Breakthrough bleeding doesn’t mean that the pill or contraceptive isn’t effective. Chances of pregnancy are also low if you are consistently and correctly taking the pill. If you stop taking it, your chances of having an unplanned pregnancy are high. You may opt to have a pregnancy test if you missed a dose or you experience any symptoms of pregnancy.
- Observe breakthrough bleeding. Tracking it on a diary or calendar will help you determine if it’s decreasing.
- Consider quitting smoking. Smokers have higher chances of experiencing breakthrough bleeding. Smoking also poses more health risks while on the pill. Ask your doctor what you can do about this.
When to see a doctor
Although breakthrough bleeding while on the pill is common, it may also be caused by an underlying condition.
It’s recommended to see a doctor immediately if it lasts more than seven days in row, the bleeding increase or gets worse, or it causes pain in your pelvis or abdomen. The doctor will assess the situation and recommend what you can do about it depending on the findings.